Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 26, NWS Blacksburg, VA

June 25, 1997Carroll County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 25, 1997, 6:36 PM EDT for Carroll County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 6:36 PM EDT (22:36 UTC)
Expired
Jun 25, 1997, 8:40 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1733 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 252236
FFWRNK
VAC035-260040-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT WED JUN 25 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 840 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...WESTERN CARROLL COUNTY
 
AT 635 PM DOPPLER RADAR IN BLACKSBURG INDICATED A PERSISTENT
THUNDERSTORM OVER WESTERN CARROLL COUNTY JUST NORTH OF HILLTOWN.
RADAR INDICATES AS MUCH AS 2 INCHES HAD FALLEN IN WESTERN CARROLL
COUNTY SINCE ABOUT 530 PM. ADDITIONAL RAINFALL WILL LIKELY PRODUCE
FLASH FLOODING.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.v  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:22 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 25, 2:22 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED JUN 25 1997

RECOMMENDATIONS...
.CRW...THANKS FOR THE CALL.
.WBC AND RDU...NONE.

DISCUSSION...
SAT LOOP SHWD RAPIDLY DEVELOPING THUNDERSTORMS OVER THE MTNS THIS
AFTERNOON. KFCX 88D INDCTD SCT SHOWERS AND THUNDERSTORMS OVER WRN
PORTIONS OF SCOPE THIS AFTERNOON. CLUSTER OF TSTMS NOTED OVER CNTRL
WV. ADAPT CHART SHWD SFC MOISTURE FLUX CONVG OVER WRN WV. EXPCTD SCT
SHWRS AND THUNDERSTORM TO CONTINUE INTO THIS EVENING THEN DIMINISH
AFTER SUNSET. MODELS ARE SIMILIAR IN BREAKING DOWN OF THE UPPER
RIDGE. THE TIMING OF COLD FRONT DIFERENT DEPENDING ON MODEL OF
CHOICE. AVN DEVELOPS A WAVE ALONG FRONT AND SLOWS FRONT DOWN.h
ANYHOW... DYNAMICS ARE BETTER THURSDAY....THUS BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS.
ROA 69/89/66/86 3531
RNK 66/86/64/83 3631
BLF 67/80/62/80 3631
DAN 73/93/68/87 2452
KK

In the hours before

Local storm report, Jun 25, 3:30 PM EDT, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     REDWOOD                   VA   .75 INCH HAIL
06/25/97   FRANKLIN

DAK
Local storm report, Jun 25, 3:32 PM EDT, 3 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     REDWOOD                   VA   .75 INCH HAIL
06/25/97   FRANKLIN

DAK
Local storm report, Jun 25, 4:27 PM EDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     4 NE PENHOOK              VA   .75 INCH HAIL
06/25/97   PITTSYLVANIA

415 PM     5 N UNION HALL            VA   LIGHTNING
06/25/97   FRANKLIN                       HOUSE AND BOAT HOUSE STRUCK
                                          BY LIGHTNING AND CAUGHT FIRE
                                          SMITH MOUNTAIN LAKE
PMC
Local storm report, Jun 25, 4:34 PM EDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     4 NE PENHOOK              VA   .75 INCH HAIL
06/25/97   PITTSYLVANIA

415 PM     5 N UNION HALL            VA   LIGHTNING
06/25/97   FRANKLIN                       HOUSE AND BOAT HOUSE STRUCK
                                          BY LIGHTNING AND CAUGHT FIRE
                                          SMITH MOUNTAIN LAKE
PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:50 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
Jun 25, 3:36 PM EDTSevere Thunderstorm WarningRNKPittsylvania49 min

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.